1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Keep going low during the night - help!

Discussion in 'Type 1 Diabetes' started by Tubzi, Oct 29, 2017.

  1. Tubzi

    Tubzi Type 1 · Well-Known Member

    Messages:
    55
    Likes Received:
    50
    Trophy Points:
    38
    Hi All

    I have found that alot of the time I am dropping low during the night. I go to bed with levels above 6.5 but seem to drop low about 1 or 2 hours after falling asleep.

    I’ve tried lowering my basal insulin but then i am struggling to stay in range during the day even when i’ve lowered it by just 1 unit.

    Im not really sure what to do next so any advise would be really appreciated.

    I carb count with novorapid and take Lantus at 10pm every night.

    Thanks!
     
    • Like Like x 1
  2. Deleted Account

    Deleted Account · Guest

    I found myself in a similar situation some time ago.
    I raised my BG before bed to about 8.0.
    Initially, I was uncomfortable with going to bed so high but gave it a go and it worked.
    My next option was to split my Lantus. I never tried this but I know some people do.
     
    • Agree Agree x 1
  3. NicoleC1971

    NicoleC1971 Type 1 · Well-Known Member

    Messages:
    2,953
    Likes Received:
    1,789
    Trophy Points:
    198
    Hi How about splitting your Lantus so you give less at nightime and more across the day. Despite what the manufacturers say the basal profile is not a flat line and perhaps your dose is most active just when you least need or want a low.
     
    • Like Like x 2
  4. Brillpaul

    Brillpaul Type 2 · Well-Known Member

    Messages:
    85
    Likes Received:
    1,266
    Trophy Points:
    128
    Nurse advised me never to go bed with lower than 7 and I usually waken around 6am just below 7 haven taken 10 lantos before bedtime
     
  5. GrantGam

    GrantGam Type 1 · Well-Known Member

    Messages:
    2,604
    Likes Received:
    1,579
    Trophy Points:
    178
    What time is your last bolus injection (usually) and what time are you going to bed?
     
    • Like Like x 1
  6. Tubzi

    Tubzi Type 1 · Well-Known Member

    Messages:
    55
    Likes Received:
    50
    Trophy Points:
    38
    Normally around 3 hours before bed, i normally go to bed between 10.30 and 11.30
     
    • Informative Informative x 1
  7. GrantGam

    GrantGam Type 1 · Well-Known Member

    Messages:
    2,604
    Likes Received:
    1,579
    Trophy Points:
    178
    The DIA of Novorapid (or simply how long it will stay active in your system) is 3-5 hours. If you're at the upper end of that range, then too much bolus insulin in that injection before bed could be the cause of your hypos.

    If I were in your position, I'd try a little less insulin with whatever you're eating before bed. It's possible that you might have a different I:C ratio in the evening (less insulin for the amount of carbs you're eating) than you do for the rest of the day. i.e. 1:12 or 1:15 instead of 1:10, for example.

    All trial and error though :) Please do let us know how you get on!
     
    • Like Like x 2
  8. himtoo

    himtoo Type 1 · Well-Known Member
    Retired Moderator

    Messages:
    4,729
    Likes Received:
    5,441
    Trophy Points:
    198
    hi @Tubzi
    a few thoughts to have a think about

    changing the timing of your lantus -- I used to take it at 6pm -- still had a few nocturnal hypos but that was more to do with not lowering my dose enough

    as @GrantGam says -- look at your I:C ratio for your evening meal -- that could be a factor


    have you discussed these issues with your DSN ?? always a good back up plan -- she may be able to see something in your log book that shows a pattern we can't see from your topic post.

    do let us know how you are progressing
    ( really want you to get this solved !!!!!! )

    all the best !
    x
     
  9. Circuspony

    Circuspony Type 1 · Well-Known Member

    Messages:
    858
    Likes Received:
    489
    Trophy Points:
    103
    Consultant moved my lantus to morning instead of bedtime because I kept going low overnight. Made a massive difference. I don't think I was always fully waking up with the hypos and I have quite a surge in BG around 5am so I'd get up feeling hungover.
     
  10. DunePlodder

    DunePlodder Type 1 · Well-Known Member

    Messages:
    841
    Likes Received:
    620
    Trophy Points:
    153
    Another option is to try changing your basal insulin. I found Levemir to be much more consistent than Lantus. Perhaps have a chat about it with your diabetes nurse or consultant.
     
  11. karen8967

    karen8967 Type 1 · Expert

    Messages:
    9,652
    Likes Received:
    27,181
    Trophy Points:
    198
    my nurse told me same thing i take 10 lantus b4 bed sometimes i have bgs of about 11 going to bed and wake up around 5-6 then i can go to bed round 7-8 and still wake up at 5-6 so confusing sometimes :arghh:
     
  12. TheBigNewt

    TheBigNewt Type 1 · Well-Known Member

    Messages:
    1,167
    Likes Received:
    374
    Trophy Points:
    123
    I take my Lantus when I get up. Something about injecting 25U of insulin and going to bed never made sense to me. I'll PM you about what I also do at night to avoid getting low.
     
    • Agree Agree x 1
  13. slaxx

    slaxx · Guest

    Endo gave me 14u Lantus in the morning and 3-3-2u Apidra for the day. No hypo at night but more in the mornings pre-breakfast. Told me to change to 12u Lantus, same sched, and my BG went haywire.
    Based on this (tho i know we all react different, so do take note of your swings) i would think it's your bolus that's giving you hypos, unless you make up for the hypo by taking something high in sugar in large quantity (+ - thing, balancing intake and burn of sugar). Try lesser units of bolus and test before sleep + in the mornings pre-breakfast. I would suggest to jump even 4units back, then see how high your BG goes, and adjust accordingly.
     
  14. Tubzi

    Tubzi Type 1 · Well-Known Member

    Messages:
    55
    Likes Received:
    50
    Trophy Points:
    38
    I’ve split my lantus. Used to take 26u at 10pm, now im taking 11u at 10pm and 15u at 10am.
    It seems to be working okay so far, if it starts going wrong then i’ll try doing my lantus in the morning instead of before bed.
     
    • Like Like x 1
  15. Juicyj

    Juicyj Type 1 · Expert
    Retired Moderator

    Messages:
    8,444
    Likes Received:
    6,727
    Trophy Points:
    198
    Hi @Tubzi glzd to hear it's working so far, keep us posted on how you get on.
     
  16. msamson

    msamson Type 1 · Member

    Messages:
    5
    Likes Received:
    2
    Trophy Points:
    23
    Hi. Try eating a digestive or two (depending on how low you drop) before retiring. I know its a pain, but set your alarm for an hour or two after you normally fall asleep so that you can monitor your bs. Sorry if that sounds too obvious.
     
  17. Mark-optimistic

    Mark-optimistic Type 1 · Well-Known Member

    Messages:
    52
    Likes Received:
    62
    Trophy Points:
    78
    I always find sometimes I am more active of certain evenings so I need to take into account my blood sugars may dip more during the night.

    I tend to have a few more carbs before bed, good to hear your improving.
     
  18. Besty W

    Besty W Type 1 · Well-Known Member

    Messages:
    46
    Likes Received:
    21
    Trophy Points:
    48
    My glucose was dropping in the night also, I found this during a free trial with a libre, after discussions with my DSN, we initially reduced my Glargine, however this didn’t solve the problem. She advised me to swap this insulin to first thing in the morning, since I’ve had no issue and my night time readings have been smooth and consistent
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook